July 10, 2001
All of the NNRTI class of HIV medications (nevirapine, delavirdine and efavirenz) plus the nucleoside analogue ABC can cause hypersensitivity reactions (HSRs) These are usually characterized by a rash, occasionally by a fever and rarely by a serious allergic reaction requiring hospitalization.
Lately, there has been a lot of press about nevirapine and hypersensitivity reactions and a lot of hypersensitivity at Boehringer-Ingelheim, the manufacturer of nevirapine. Part of this was caused by the trial FTC 302, which pitted NVP against efavirenz (EFV) and showed a great deal of hypersensitivity reactions (15-17% for NVP and 0% for EFV).
Interestingly enough, the ACTG trials review of liver toxicity presented yesterday in over 10,000 patients in trials suggested that the liver toxicity -- which is part of the hypersensitivity reaction at least some of the time -- occurred more commonly in the EFV patients than in the NVP patients. There is some controversy over the issue and physicians are loathe to start both NVP and ABC at the same time lest a hypersensitivity reaction occurs and they don't know which drug was responsible. It should be pointed out that in both cases, mild rash can be treated with some antihistamines, but anyone with systemic symptoms, like fever or malaise, should discontinue all drugs immediately and contact their physician.
Another poster (526) looked at NVP rash. In 285 patients they found that it occurred in about 7% of patients overall in a median time of seventeen days and almost always within six weeks of starting. In this group, females were found to be twelve times the risk for HSR and p<.0001. Black ethnicity was found to have an OR of 2.1 (that is, the patients were 2.1 times more likely to develop HSR than caucasians) although that was not statistically significant.
In another poster (527) GlaxoSmithKline presented the risk factor analysis for ABC HSR. They looked at a huge number of patients across many studies of ABC. The significant protective factors for HSR, that is patients who were less likely to get it were African descent (49% less likely to get it) and prior treatment with HIV medications (59% less likely to get it). The only factor causing more HSRs was concurrent NNRTI use and those patients were over six times more likely to have an HSR than those not using NNRTIs.
With that complex background, presentation 744 looked at 229 patients, 70% of whom were male, median CD4 count of 269 HIV RNA of 4.61 logs. They all received ABC, AZT and 3TC. NVP was added with and without hydroxyurea (this was designed several years ago). 50% received prednisolone 40mg daily for the first fourteen days of NVP treatment to see if using steroids would prevent HSR. Several other trials looking at this have been controversial.
Thirty of the patients in this study (5.4%) developed a rash. The rate was 21% in the NVP plus ABC arm and 5% in the ABC arm alone. That was a highly significant difference. Rash occurred in 17% of the prednisolone group and 10% of the no prednisolone group but that difference was not statistically significant.
In the multivariate analysis, CD4 count, NVP and prednisolone all significantly increased the risk of HSR. The authors commented that, overall, 21% seems like a lot and is probably the risk of ABC HSR (5%) added to that of NVP (16%) neither of which is entirely unexpected. However, some of these rashes can be treated and the drug does not have to be stopped. This also settles the question of whether steroids can be used to help prevent HSR, they look like they actually hurt!
This means that clearly patients should never start NVP and ABC at the same time. One should wait 4-6 weeks on one of them and then add the other after the risk of HSR is gone for the first drug.
The other point is that steroids (prednisolone) don't help. Finally, although we mentioned it already, if systemic symptoms are present, like fever, fatigue, malaise etc., STOP everything and call your M.D.!
I think that these drugs can be used together in selected patients, but they should be started at least six weeks apart. Physicians should be aware that there are higher risks of NVP HSR with females and blacks and higher CD4 cells, while being black and having prior treatment with HAART seem to reduce the chances for ABC HSR.
All the factors should be weighed when one is starting any new drug and enter into the risk/benefit evaluation for each patient. As long as patients and physicians are aware of the risks, and determine that the potential benefits from these medications outweigh the risks, then they can be used judiciously.
|Please note: Knowledge about HIV changes rapidly. Note the date of this summary's publication, and before treating patients or employing any therapies described in these materials, verify all information independently. If you are a patient, please consult a doctor or other medical professional before acting on any of the information presented in this summary. For a complete listing of our most recent conference coverage, click here.|
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.